Hair loss and Hormones
Many women are asking this question. Often times the condition is called androgenic alopecia. Alopecia is the medical term for hair loss. Androgenic is referring to the breakdown of the androgen “testosterone” into dihydrotestosterone (DHT). Research shows that this breakdown occurs at the hair follicle. The reason for this breakdown is due to the enzyme 5-alpha-reductase. I tell you all this not to put you to sleep with “medical talk” but to give you a target to shoot for. That target is 5-alpha-reductase. Here is a list of common symptoms that your 5-alpha-reductase is doing its job too well.
Hair loss on scalp
Hair growth on body and face
High blood pressure
Don’t forget about your medications. As a pharmacist I have often been asked “is hair loss a side-effect of my medication?” Yes, some medications can cause hair loss. Here is a short list of common medications that can cause hair loss.
Anticoagulants – Warfarin (coumadin) Gout Medications – Allopurinol Beta-Blockers – Atenolol, Metoprolol, Propranolol ACE inhibitors – Captopril, Lisinopril, Enalapril Acne Medication – Accutane Female Hormones – Birth Control Pills, and Premarin Male Hormones – Testosterone and anabolic steroids Antidepressants – Amitriptyline, Paroxetine, Sertraline, Fluoxetine and many more
This is a simple list of the most common medication-induced alopecia. If your medication is not on the list it could still be affecting your hair loss. Contact me with your list of medication and I can review them for you.
What can I do to keep my hair?
Send me a list of your medications.
Have your saliva levels tested. I can help you with this.
Supplement with Biotin 8mg, ProOmega (Omega 3’s) 2000 mg, and a multivitamin or B-complex.
We have recently started formulating a couple prescription medications to help you hang on to your hair.
What products or treatments have helped you hang on to your hair?